Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 3:28 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 14, 2023, 5:38 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:28 PM CDT | FLASH FLOOD | Perry, KS | 10 inches of water over many roads in Perry. |
| Jul 14, 5:00 PM CDT | FLOOD | 4 Wnw Lecompton, KS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
158
WGUS53 KTOP 142028
FFWTOP
KSC045-087-150130-
/O.NEW.KTOP.FF.W.0011.230714T2028Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
328 PM CDT Fri Jul 14 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Douglas County in east central Kansas...
Southern Jefferson County in northeastern Kansas...
* Until 830 PM CDT.
* At 327 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lawrence, Oskaloosa, Perry, McLouth, Ozawkie, Lecompton and
Williamstown.
This includes the following highways...
Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
3896 9550 3906 9550 3907 9546 3922 9539
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Jones2 follow-up statements
242
WGUS73 KTOP 142105
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
405 PM CDT Fri Jul 14 2023
KSC045-087-150130-
/O.CON.KTOP.FF.W.0011.000000T0000Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-Jefferson KS-
405 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR NORTHWESTERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...
At 403 PM CDT, Emergency management reported thunderstorms producing
heavy rain in Perry with 10 inches of water over roads. Water is
also over roads in Lawrence. Between 2 and 3.5 inches of rain have
fallen. The expected rainfall rate is 0.25 to 0.75 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lawrence, Oskaloosa, Perry, McLouth, Ozawkie, Lecompton and
Williamstown.
This includes the following highways...
Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
3896 9550 3906 9550 3907 9546 3922 9539
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR
$$
Jones734
WGUS73 KTOP 142238
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
538 PM CDT Fri Jul 14 2023
KSC045-087-142248-
/O.CAN.KTOP.FF.W.0011.000000T0000Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-Jefferson KS-
538 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING FOR NORTHWESTERN DOUGLAS AND SOUTHERN
JEFFERSON COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
3896 9550 3906 9550 3907 9546 3922 9539
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:22 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 14, 3:22 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 322 PM CDT Fri Jul 14 2023 .DISCUSSION... Issued at 322 PM CDT Fri Jul 14 2023 Key Points: - Severe storms this afternoon moving out by early evening, with damaging wind being the primary hazard, hail and heavy rain being secondary hazards - Quiet overnight into Saturday, then next chance of showers and storms Sunday - Heating up again early to middle of next week Outflow boundary has been the focal point for thunderstorm development late this morning into the early afternoon, which allowed for storms to fill in along the I-70 corridor within the last couple of hours. This MCS has a history of producing 60-80 mph wind gusts on its leading edge as it moved from Wabaunsee County through the Topeka vicinity and into Jefferson County. Very heavy rain has also fallen with 1-3 inches of rain in some spots. The environment in and ahead of this line of storms remains very unstable with 2500-3500 J/kg of MLCAPE, up to 1300 J/kg of DCAPE, and up to 40 kt of effective bulk shear. Additionally, Pwat has risen to 1.7-1.9 inches across the area. This will continue to support damaging winds being the main threat as the line moves east to southeast with torrential rainfall. Flooding is also a potential risk with any training storms, particularly from I-70 southward where storms are still building back in from the west. While this line has been ahead of CAM guidance to this point, models depict the storm complex moving pretty quickly, likely exiting the area by early this evening. The rest of the night looks quiet as high pressure pushes in from the northwest, leading to clearing skies. Can't rule out some shallow fog forming in low-lying areas by sunrise, especially in locations that receive(d) heavy rainfall today. As high pressure slides east during the day, mainly sunny skies should allow temperatures to reach around 90 degrees. As we head into Sunday, the forecast area finds itself in northwest flow as a mid-level ridge over the southwestern US expands east and a mid-level low moves through southern Ontario. A subtle perturbation within the flow may trigger another round of showers and thunderstorms in the afternoon and evening. Shear looks modest in the guidance at this time, but can't rule out some marginally severe storms that develop with this round. A warming trend is then expected through the first half of next week as a thermal axis moves overhead with the aforementioned mid-level ridge. Heat indices look to return to the triple digits Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Jul 14 2023 Main concern in the period is convection this afternoon. A cluster currently north of MHK should move southeast and impact TOP/FOE within the next hour or two. Thunderstorms in central KS should form a broken line and move across the area this afternoon and move out of northeast KS by early evening. Strong winds will be the main concern as these storms move through. Otherwise VFR conditions prevail with winds from the northeast to northwest this evening into tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Fri Jul 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-150830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A line of thunderstorms is expected to move into the area from the northwest by this afternoon and early evening. Storms are expected to be capable of producing winds of 70 mph or greater at times. A few storms could also produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potentially hazardous heat and humidity may return to the area by Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jul 14, 3:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
320 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Dmg 2 NW Topeka 39.07N 95.71W
07/14/2023 Shawnee KS Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
IMLocal storm report, Jul 14, 3:21 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
321 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg Perry 39.07N 95.40W
07/14/2023 Jefferson KS Emergency Mngr
multiple trees snapped in Perry, one as
large as 36 inches in diameter.
&&
IMSpecial weather statement, Jul 14, 3:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT Fri Jul 14 2023
KSZ037-038-054-142100-
Wabaunsee-Lyon-Morris-
322 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of eastern Morris,
southern Wabaunsee and northern Lyon Counties through 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bushong, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Eskridge, Allen, Admire, Bushong, Dunlap and Council
Grove Lake.
This includes Kansas Turnpike between mile markers 142 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.
&&
LAT...LON 3849 9635 3852 9635 3852 9649 3873 9662
3904 9619 3876 9595 3863 9595
TIME...MOT...LOC 2022Z 242DEG 33KT 3873 9628
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 14, 3:27 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
327 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 3 W Lawrence 38.96N 95.31W
07/14/2023 Douglas KS Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
IMSpecial weather statement, Jul 14, 3:27 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
327 PM CDT Fri Jul 14 2023
KSZ035-037-142100-
Dickinson-Morris-
327 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southeastern
Dickinson and Morris Counties through 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Woodbine to 4 miles east
of Ramona. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, White City, Hope, Dwight, Woodbine, Wilsey, Parkerville,
Latimer and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Kansas.
&&
LAT...LON 3861 9693 3861 9712 3889 9703 3888 9693
3887 9693 3887 9650 3883 9650 3882 9649
3852 9661 3852 9693
TIME...MOT...LOC 2027Z 268DEG 34KT 3885 9689 3858 9698
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 14, 3:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 PM CDT Fri Jul 14 2023
KSZ040-056-142100-
Douglas-Franklin-
328 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern
Franklin and southeastern Douglas Counties through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Baldwin City, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baldwin City and Wellsville.
This includes Interstate 35 between mile markers 189 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.
&&
LAT...LON 3869 9507 3863 9507 3860 9520 3876 9529
3888 9506 3870 9506
TIME...MOT...LOC 2028Z 245DEG 13KT 3872 9517
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
OmittThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:46 AM CDT | Special Weather Statement | TOP | Washington | 44 min |
| Jul 14, 12:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jul 14, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 51 min |
| Jul 14, 1:25 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee | 50 min |
| Jul 14, 1:45 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 30 min |
| Jul 14, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jul 14, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 62 min |
| Jul 14, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 57 min |
| Jul 14, 2:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Jul 14, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Jul 14, 2:31 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 29 min |
| Jul 14, 2:34 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Jul 14, 2:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 14, 2:41 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 2 hr |
| Jul 14, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jul 14, 2:47 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Jul 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 42 min |
| Jul 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Jul 14, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jul 14, 3:03 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 2 hr |
| Jul 14, 3:14 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 2 hr |
| Jul 14, 3:20 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 14, 3:22 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Jul 14, 3:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 14, 3:28 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | TOP | Morris | 41 min |
| Jul 14, 4:16 PM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Jul 14, 4:49 PM CDT | Flash Flood Warning | TOP | Lyon | 56 min |
| Jul 14, 4:54 PM CDT | Special Weather Statement | TOP | Coffey | 36 min |
| Jul 14, 4:59 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 40 min |
| Jul 14, 5:20 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
| Jul 14, 5:28 PM CDT | Areal Flood Advisory | TOP | Wabaunsee | 62 min |
| Jul 14, 5:34 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 67 min |
| Jul 14, 5:38 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 95 min |
| Jul 14, 5:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.